New Mexico, 2024Damaging Wind in New Mexico, June 13, 2024
June 13, 2024 · NWS EPZ · 1 event in 1 county or zone
Some mid and high level moisture was trapped under an upper high which was enough to produce some isolated thunderstorms in Otero County. Very dry low levels with dew point depressions over 60 degrees allowed for gusty winds with the storms that developed and one produced a gust to 58 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some mid and high level moisture was trapped under an upper high which was enough to produce some isolated thunderstorms in Otero County. Very dry low levels with dew point depressions over 60 degrees allowed for gusty winds with the storms that developed and one produced a gust to 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 13, 1:01 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 13, 1:01 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
201 PM MDT Thu Jun 13 2024
...New SYNOPSIS, DISCUSSION, FIRE WEATHER...
.SYNOPSIS...
Issued at 200 PM MDT Thu Jun 13 2024
Hot and dry conditions will continue into early next week with
just a few showers and thunderstorms over the mountains and far
eastern areas through Friday. High temperatures for the lowlands
will continue to be at or above 100 degrees through at least
Tuesday before a gradual cool down starts for the middle of the
week.
&&
.DISCUSSION...
Issued at 200 PM MDT Thu Jun 13 2024
Models in very good agreement through early next week. Upper ridge
currently over the region will get broken down over the next 24-36
hours, which would typically bring a nice cool down in
temperatures, but instead we get into a dry west to southwest
flow which just keeps temperatures hot. The upper low that breaks
down the ridge will not have much moisture with it, especially low
level, but just enough instability that a few storms are possible
over the mountains the far east Friday. NBM Pops seemed high and
lowered about 10-20 percent, especially over the eastern lowlands. As
the system passes, winds behind it will pick up over areas west
of the Divide to 15-25 mph. Temperatures will drop about 2 to 5
degrees, but most lowland areas will remain at or above 100
degrees.
Saturday through Tuesday will just see the upper flow go from west
to southwest as another trough moves onshore. Occasional breezy
winds, especially Mon/Tue will keep the fire danger elevated.
Temperatures with the southwest surface winds will continue to
remain in the triple digits for the lowlands but likely falling
short of record highs. NBM temperatures seem to have caught onto
the recent low bias and look reasonable most days. Additional
advisories will likely be needed starting Sat RGV and across most
of the lowlands by Sun, but for simplicity, will leave highlights
going as is.
As the upper trough deepens by midweek, the surface low will
shift toward the Rio Grande Valley and bring in some low level
moisture and cooler temperatures. Operational GFS is the most
aggressive with this moisture push and cool down, but it's
ensemble mean is closer to the EC operational and mean, so will
lean toward the mean for now. This brings in some isolated to
widely scattered pops into the eastern zones by Wed afternoon and
again Thu with a better westward push. Temperatures have the
chance with a good moisture push and the southeast surface winds
to drop highs down to around 100 for the El Paso area and mid to
upper 90s elsewhere.
&&
.AVIATION...
(18Z TAFS)
Issued at 1131 AM MDT Thu Jun 13 2024
P6SM SKC-SCT150 through period. Winds will be variable under 10KTS
to start the period and start to turn to the N to NW overnight
west of the Rio Grande and S to SE east of the Rio Grande AOB
12KTS. An isolated -TSRA possible over the Sacs between 19Z-23Z.
&&
.FIRE WEATHER...
Issued at 200 PM MDT Thu Jun 13 2024
Besides a few isolated storms this afternoon and Friday, dry and
continued hot will be the story. West winds will increase later in
the day Friday across SW NM. Expect a few hours of critical or
near critical conditions over the Gila during this time. West to
southwest winds will continue for the weekend into early next
week which will keep temperatures around 100 to 105 with RH's in
the single digits for the lowlands. Winds will pick up once again
toward critical speeds Monday and Tuesday and combine with these
low RH's. Possible moisture push for the middle of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 78 106 75 105 / 10 10 10 0
Sierra Blanca 72 99 71 99 / 10 10 20 10
Las Cruces 73 105 69 103 / 10 10 10 0
Alamogordo 72 101 68 100 / 10 30 20 0
Cloudcroft 58 78 55 77 / 10 50 30 10
Truth or Consequences 73 99 70 99 / 20 30 10 0
Silver City 68 96 65 93 / 20 20 0 0
Deming 68 104 63 103 / 10 10 10 0
Lordsburg 71 101 66 100 / 20 10 0 0
West El Paso Metro 76 104 73 102 / 10 10 10 0
Dell City 71 102 68 102 / 10 10 20 10
Fort Hancock 73 106 70 106 / 10 10 20 0
Loma Linda 73 98 70 96 / 10 10 20 10
Fabens 72 107 69 105 / 10 10 10 0
Santa Teresa 72 103 69 101 / 10 10 10 0
White Sands HQ 75 101 72 100 / 10 20 10 0
Jornada Range 65 102 63 100 / 10 20 10 0
Hatch 70 104 67 102 / 10 20 10 0
Columbus 75 104 72 103 / 10 10 10 0
Orogrande 74 101 71 100 / 10 20 20 0
Mayhill 61 88 58 88 / 10 50 30 20
Mescalero 60 88 57 87 / 10 50 30 10
Timberon 58 87 55 86 / 10 30 20 10
Winston 62 89 59 91 / 20 30 10 0
Hillsboro 71 96 68 97 / 20 20 10 0
Spaceport 68 99 65 98 / 10 30 10 0
Lake Roberts 52 91 47 93 / 20 20 0 0
Hurley 66 98 63 96 / 10 20 0 0
Cliff 58 101 53 101 / 10 20 0 0
Mule Creek 57 97 52 95 / 20 10 0 0
Faywood 69 96 66 95 / 10 20 10 0
Animas 71 102 68 100 / 10 10 0 0
Hachita 69 102 66 100 / 10 10 0 0
Antelope Wells 71 102 68 100 / 10 10 0 0
Cloverdale 71 96 68 94 / 10 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 AM MDT Saturday for TXZ420>422.
Excessive Heat Warning until 6 AM MDT Saturday for TXZ418-419-
423-424.
NM...Heat Advisory until 6 AM MDT Saturday for NMZ401-403>411-414-416-
417-425-427>429.
Red Flag Warning from noon to 8 PM MDT Friday for NMZ110.
&&
FORECASTER...26-GrzywaczIn the hours before
Special weather statement, Jun 13, 12:09 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service El Paso TX
109 PM MDT Thu Jun 13 2024
NMZ414>417-131945-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
109 PM MDT Thu Jun 13 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTERO COUNTY THROUGH 145
PM MDT...
At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Timberon. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Timberon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3276 10582 3282 10573 3279 10562 3262 10553
3261 10576
TIME...MOT...LOC 1909Z 245DEG 2KT 3268 10563
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ZAThunderstorm Wind, Otero
- When
- June 13, 4:00 PM MST
- Where
- Otero County, 5.19 mi NW of Orogrande
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.413, -106.153
A peak gust of 58 mph was reported at a Mesonet site on the White Sands Missile Range.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, June 13, 2024$200,000 · 52 kt wind · 4 events
- Damaging Winds and Lightning Strike in Indiana, June 13, 2024$135,000 · 61 kt wind · 12 events
- Tornadoes and Hail in Illinois, June 13, 2024EF1 · 39 events
- Hail and Damaging Winds in Kansas, June 13, 20243.5 in hail · 50 events
- Tornado and Damaging Winds in Illinois, June 13, 2024EF1 · 15 events
- Damaging Winds in Missouri, June 13 to 14, 2024$34,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 13 to 14, 2024$35,000 · 70 kt wind · 5 events
- Damaging Winds in New York, June 13, 2024$24,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 13, 20241.75 in hail · 20 events
- Hail and Damaging Winds in Iowa, June 13, 20243 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 13, 20241.75 in hail · 15 events
- Hail and Damaging Winds in Michigan, June 13, 2024$7,000 · 2.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190856.